Alert archive / South Dakota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 32, NWS Sioux Falls, SD

May 12, 2023Lincoln County, Union County, South Dakota; Plymouth County, Sioux County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 12, 2023, 8:17 PM CDT for Lincoln County, Union County, South Dakota; Plymouth County, Sioux County, Iowa. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2023, 8:17 PM CDT (01:17 UTC)
Expired
May 12, 2023, 8:45 PM CDT
In force
28 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Plymouth County, IA, Sioux County, IA, Lincoln County, SD, Union County, SD

The radar

The Sioux Falls radar (KFSD), 73 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 8:34 PM CDTTSTM WND DMGChatsworth, IANUMEROUS 1 TO 2 INCH TREE BRANCHES DOWN, WITH ONE UP TO 4 INCHES IN DIAMETER. WINDS ESTIMATED AROUND 60 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 1:09 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2023-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1363 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2023-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1363 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1536 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.6
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted.

625 
WUUS53 KFSD 130117
SVRFSD
IAC149-167-SDC083-127-130145-
/O.NEW.KFSD.SV.W.0032.230513T0117Z-230513T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
817 PM CDT Fri May 12 2023

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southwestern Sioux County in northwestern Iowa...
  Northwestern Plymouth County in northwestern Iowa...
  Southeastern Lincoln County in southeastern South Dakota...
  Northeastern Union County in southeastern South Dakota...

* Until 845 PM CDT.

* At 817 PM CDT, a severe thunderstorm was located near Akron, or 8
  miles south of Hawarden, moving north at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Hawarden, Alcester and Ireton around 830 PM CDT.
  Hudson around 845 PM CDT.

Other locations impacted by this severe thunderstorm include
Chatsworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM CDT for northwestern
Iowa...and southeastern South Dakota.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4282 9672 4315 9671 4316 9629 4275 9635
TIME...MOT...LOC 0117Z 180DEG 33KT 4289 9651 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Chapman
2 follow-up statements
629 
WWUS53 KFSD 130133
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
833 PM CDT Fri May 12 2023

IAC149-167-SDC083-127-130145-
/O.CON.KFSD.SV.W.0032.000000T0000Z-230513T0145Z/
Sioux IA-Plymouth IA-Lincoln SD-Union SD-
833 PM CDT Fri May 12 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHWESTERN SIOUX...NORTHWESTERN PLYMOUTH...SOUTHEASTERN LINCOLN
AND NORTHEASTERN UNION COUNTIES...

At 832 PM CDT, a severe thunderstorm was located near Hawarden,
moving north at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Hawarden and Alcester around 845 PM CDT.

Other locations impacted by this severe thunderstorm include
Chatsworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM CDT for northwestern
Iowa...and southeastern South Dakota.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4287 9662 4315 9664 4316 9634 4316 9630
      4282 9639
TIME...MOT...LOC 0132Z 179DEG 31KT 4292 9651 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Chapman
526 
WWUS53 KFSD 130145 RRA
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
845 PM CDT Fri May 12 2023

IAC149-167-SDC083-127-130155-
/O.EXP.KFSD.SV.W.0032.000000T0000Z-230513T0145Z/
Sioux IA-Plymouth IA-Lincoln SD-Union SD-
845 PM CDT Fri May 12 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SIOUX...
NORTHWESTERN PLYMOUTH...SOUTHEASTERN LINCOLN AND NORTHEASTERN UNION
COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However gusty
winds up to 50 mph are still possible with this thunderstorm.

A Tornado Watch remains in effect until 900 PM CDT for northwestern
Iowa...and southeastern South Dakota.

LAT...LON 4287 9662 4315 9664 4316 9634 4316 9630
      4282 9639
TIME...MOT...LOC 0145Z 176DEG 25KT 4313 9653 

$$

Chapman

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 5:36 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, May 12, 5:36 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
536 PM CDT Fri May 12 2023

.SHORT TERM...(This Evening through Saturday)
Issued at 214 PM CDT Fri May 12 2023

KEY MESSAGES

1. Severe threat, focused near the MO River, this evening may
feature all modes of severe weather. Tornado Watch in effect
through 9 pm.

2. Pockets of heavy rain with greatest concern for impacts over
urban areas and portions of Southwest Minnesota which have received
recent rainfall.

3. More thunderstorm chances again Saturday with a severe threat near
and especially east of I-29 perhaps developing by as early as
midday.

4. Quieter into next work week with warming temperatures.

This Afternoon into Overnight: Fairly vertically stacked low
currently evident on satellite imagery wobbles through central NE
this afternoon and into northeast NE by late this evening. Compact
forcing associated with this feature and tandem fronts has already
resulted in blossoming convection across central NE that will
continue to lift northward into the MO River Valley by early evening
and then weakening (at least as far as severe threat) as it lifts
north of I-90 overnight.

Severe Threat: Early questions regarding the degree of clearing that
could occur through late afternoon across northern NE into the MO
River and the implications of this on surface based as opposed to
elevated parcels seem to be somewhat answered. Visible satellite
imagery as of early afternoon suggest sufficient clouds breaks to
allow for surface solar insolation in a fairly narrow stripe across
this area. Should this maintain, would expect the potential for all
modes severe weather into our MO River Valley counties with good
backed surface winds currently noted. As this line lifts north,
suspect any surface based nature will diminish and result in
weakening trend with a more marginal wind/hail threat. Earlier
issued Tornado Watch through our lower counties seems justified
given the potentially potent low level shear profiles.

Heavy Rain Threat: Precipitation and soil moisture deficit maps still
show antecedent dry conditions across much of our area with portions
of southwest MN having received healthy rainfall totals a couple of
days ago and thus more susceptible. This should lend to the ability
to handle a bit more rainfall than typical which is also reflected
in ensemble streamflow response modeling. With this said, individual
CAMs as well as PMM and LPMM QPF from the HREF show the potential
for pockets locally in excess of 3-5 inches. Should these pockets
end up over an urban area or area with more saturated soils from
recent rains, certainly some potential for flash flooding concerns.
This may be somewhat enhanced Saturday across portions of southwest
MN which is also highlighted with the greatest shift-of-tails from
the ECMWF EFI. For this reason, issued a small Flood Watch for this
area in coordination with neighboring offices and will monitor for
any needed expansion. Outside of these previously mentioned areas,
probably more likely a threat of ponding of water in low lying areas
and response from flashier creeks and streams.

Saturday: Surface low doesn't make much progress, perhaps into
northwest IA by the second half of Saturday. Likely a day where we
start with more scattered showers and perhaps even drizzle again. By
late morning, a more congealed vort lobe pivots toward and east of I-
29 and should result in a more cohesive thunderstorm threat. Ongoing
convection and clouds will keep instability subdued but pattern
recognition suggest the potential for a all modes of severe weather
certainly still possible given the close proximity of the surface
low. Additionally, the potential for heavier rain and associated
impact across southwest MN may also remain.

.LONG TERM...(Saturday Night through Friday)
Issued at 214 PM CDT Fri May 12 2023

Sunday: Low eventually weakens and moves east but remaining lift
aided by right entrance region of the departing upper jet will keep
some shower chances around at least through the first half of the
day. Temperatures will be on the cool side, mainly in the 60s.

Monday through Thursday: Pattern looks to enter into a more dry and
less active pattern, at least through the first half of the work
week. Temperatures will warm back toward or into the 80s by the
middle of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 535 PM CDT Fri May 12 2023

Severe thunderstorms will lift into the MO River corridor through
the start of the TAF, then lift northward and weaken as they draw
closer to the I-90 corridor. The threat for scattered showers and
thunderstorms will linger into Saturday, though due to the
scattered nature of the activity, timing is rather hard to
predict.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...Flood Watch from Saturday afternoon through Sunday morning for
     MNZ071-072-080-081.

IA...None.
NE...None.
&&

SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...JM
Hazardous weather outlook, May 12, 5:12 AM CDT, 15 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
512 AM CDT Fri May 12 2023

IAZ020-031-032-NEZ013-014-SDZ050-063-068>071-131015-
Plymouth-Woodbury-Ida-Dixon-Dakota-Gregory-Charles Mix-Bon Homme-
Yankton-Clay-Union-
512 AM CDT Fri May 12 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Scattered showers and storms are possible this morning. This activity
is not expected to be severe.

Strong to severe storms developing in Nebraska this afternoon will
lift north toward the Missouri River during the late afternoon and
evening. While the exact evolution and timing are uncertain, these
storms may be capable of very large hail up to tennis ball size,
damaging wind gusts to around 70 mph, and a few tornadoes. The most
favored window for severe storms is currently 4 pm to 10 pm, though
this window may be narrowed down further in future updates. Locally
heavy rainfall rates could produce ponding water, especially in urban
areas or locations with poor drainage.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered showers and storms will continue into Saturday. While the
risk of severe weather is lower, an isolated strong to severe storm
cannot be ruled out near or east of Interstate 29.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4 pm and 10 pm.

IAZ001>003-012>014-021-022-MNZ098-SDZ057>062-064>067-131015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Cherokee-Buena Vista-Rock-
Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Douglas-Hutchinson-
Turner-Lincoln-
512 AM CDT Fri May 12 2023

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, south central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered showers and storms are possible this morning. This activity
is not expected to be severe.

Strong to severe storms developing in Nebraska this afternoon will
lift north toward the Missouri River during the late afternoon and
early evening, then could continue north toward the I-90 corridor
after sunset. While the exact evolution and timing are uncertain,
some storms may be capable of large hail up to golf ball size and
damaging wind gusts to around 70 mph. The most favored window for
severe storms is currently 7 pm to 11 pm, though this window may be
narrowed down further in future updates. Locally heavy rainfall rates
could produce ponding water, especially in urban areas or locations
with poor drainage.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Periods of showers and storms will continue into Saturday. While the
risk of severe weather is lower, isolated strong to severe storms are
possible near or east of Interstate 29.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 7 pm and 11 pm.

MNZ071-072-080-081-089-090-097-SDZ038>040-052>056-131015-
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Beadle-
Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-
512 AM CDT Fri May 12 2023

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota and east central South Dakota.

.DAY ONE...Today and tonight.

Scattered showers and storms are possible into the early afternoon.
This activity is not expected to be severe.

Strong to severe storms developing in Nebraska this afternoon will
lift north toward the Missouri River during the late afternoon and
early evening, then could continue north toward the I-90 corridor
after sunset. This activity is expected to weaken as it lifts further
north during the late evening and overnight, though an isolated
stronger storm capable of up to half dollar size hail will be
possible overnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Periods of showers and storms will continue into Saturday. While the
risk of severe weather is lower, isolated strong to severe storms are
possible near or east of Interstate 29. Locally heavy rainfall rates
within slow-moving storms could produce ponding water, especially in
urban areas or locations with poor drainage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 12, 7:50 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
750 PM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     TSTM WND GST     SLOAN                   42.23N 96.22W
05/12/2023  E60 MPH          WOODBURY           IA   LAW ENFORCEMENT

&&

TRM
Local storm report, May 12, 7:52 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
752 PM CDT FRI MAY 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     TSTM WND GST     NORTH SIOUX CITY        42.53N 96.50W
05/12/2023  E60 MPH          UNION              SD   FIRE DEPT/RESCUE

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:09 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDClay, Union51 min
May 12, 7:10 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDBon Homme, Yankton35 min
May 12, 7:27 PM CDTSevere Thunderstorm WarningFSDUnion33 min
May 12, 7:46 PM CDTSevere Thunderstorm WarningFSDUnion44 min
May 12, 7:50 PM CDTSevere Thunderstorm WarningFSDWoodbury40 min
May 12, 7:55 PM CDTTornado WarningFSDWoodbury35 min
May 12, 8:16 PM CDTTornado WarningFSDPlymouth, Woodbury29 min
May 12, 8:27 PM CDTSevere Thunderstorm WarningFSDPlymouth, Woodbury48 min
May 13, 11:02 AM CDTRiver Flood WarningFSDDickinson7 days
May 13, 1:48 PM CDTTornado WarningFSDBuena Vista27 min
May 13, 4:25 PM CDTTornado Warning Tornado observedFSDBuena Vista35 min
May 13, 4:36 PM CDTTornado WarningFSDBuena Vista24 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2023Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.